Some patients receiving anticoagulation treatment with warfarin may be receiving concomitant aspirin therapy that may increase bleeding risk with unclear therapeutic benefit, a new study found. The registry-based cohort study included adults enrolled at 6 anticoagulation clinics in Michigan who were receiving warfarin therapy for atrial fibrillation (AF) or venous thromboembolism (VTE) without documentation of a recent myocardial infarction (MI) or history of valve replacement. Primary outcomes included rates of bleeding, major bleeding events, emergency department (ED) visits, hospitalizations, and thrombotic events at 1, 2, and 3 years. Among the details:
- Of the study cohort of 6,539 patients (50.9% men, mean age 66.1 years), 2,453 patients (37.5%) without a clear therapeutic indication for aspirin were receiving combination warfarin and aspirin therapy.
- At year 1, patients receiving combination warfarin and aspirin compared to those receiving warfarin only had higher rates of overall bleeding, major bleeding, ED visits for bleeding, and hospitalizations for bleeding.
- Rates of thrombosis were similar.
- Similar findings persisted during 3 years of follow-up and in sensitivity analyses.
Schaefer JK, Li Y, Gu X, et al. Association of adding aspirin to warfarin therapy without an apparent indication with bleeding and other adverse events. [Published online ahead of print March 4, 2019]. JAMA Intern Med. doi:10.1001/jamainternmed.2018.7816.
This Week's Must Reads
Must Reads in Cardiology
Consumption of SSBs & Risk of Mortality, Circulation; ePub 2019 Mar 18; Malik, et al
Dietary Cholesterol or Egg Consumption & CVD, JAMA; 2019 Mar 19; Zhong, Van Horn, et al
Physical Activity & Incidence of CHD & CVD in Women, JAMA Netw Open; ePub 2019 Mar 15; LaCroix, et al